Alert archive / Illinois / Beach Hazards Statements in 2020
Beach Hazards Statement 14, NWS Chicago, IL
NWS Chicago, IL issued this beach hazards statement at Aug 31, 2020, 3:01 PM CDT for Cook County, Lake County, Illinois; Lake County, Porter County, Indiana. It took effect at Sep 1, 2020, 3:00 AM CDT. It was in force for 13 hr.
The area
The counties it named.
The facts
- Issued
- Aug 31, 2020, 3:01 PM CDT (20:01 UTC)
- In effect from
- Sep 1, 2020, 3:00 AM CDT
- Expired
- Sep 1, 2020, 4:06 PM CDT
- In force
- 13 hr
- Issued by
- NWS Chicago, IL
Counties Cook County, IL, Lake County, IL, Lake County, IN, Porter County, IN
The radar
The Chicago radar (KLOT), 54 km from the middle of the area, began a volume at 20:01 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Lincoln, IL (KILX), launched 12:00Z, 8.0 hours before the alert went out and 206 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2 J/kg
- Mixed-layer CIN
- -546 J/kg
- Mixed-layer LCL
- 996 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- 60 m²/s²
- 0-3 km storm-relative helicity
- 109 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
897 WHUS43 KLOT 312001 CFWLOT LAKESHORE HAZARD MESSAGE National Weather Service Chicago IL 301 PM CDT Mon Aug 31 2020 ILZ006-103-104-INZ001-002-010515- /O.NEW.KLOT.BH.S.0014.200901T0800Z-200902T0000Z/ Lake IL-Northern Cook-Central Cook-Lake IN-Porter- 301 PM CDT Mon Aug 31 2020 ...BEACH HAZARDS STATEMENT IN EFFECT FROM LATE TONIGHT THROUGH TUESDAY EVENING... The National Weather Service in Chicago has issued a Beach Hazards Statement...which is in effect from late tonight through Tuesday evening. * LOCATION...Illinois and Northwest Indiana Beaches * HIGH WAVE ACTION AND DANGEROUS SWIMMING CONDITIONS EXPECTED. * FORECAST WAVE HEIGHTS...Increasing to 3 to 6 feet. * STRONG RIP CURRENTS AND STRUCTURAL CURRENTS EXPECTED. PRECAUTIONARY/PREPAREDNESS ACTIONS... Remain out of the water to avoid dangerous swimming conditions and do not venture out onto piers, jetties, breakwalls, or other shoreline structures. Please check with your local authorities on potential beach closures. For information on swim advisories or bans at Chicago beaches visit: www.cpdbeaches.com. && $$ Carlaw
4 follow-up statements
768 WHUS43 KLOT 010249 CFWLOT LAKESHORE HAZARD MESSAGE National Weather Service Chicago IL 949 PM CDT Mon Aug 31 2020 ILZ006-103-104-INZ001-002-011100- /O.CON.KLOT.BH.S.0014.200901T0800Z-200902T0000Z/ Lake IL-Northern Cook-Central Cook-Lake IN-Porter- 949 PM CDT Mon Aug 31 2020 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT FROM 3 AM CDT TUESDAY THROUGH TUESDAY EVENING... * LOCATION...Illinois and Northwest Indiana Beaches * HIGH WAVE ACTION AND DANGEROUS SWIMMING CONDITIONS EXPECTED. * FORECAST WAVE HEIGHTS...Increasing to 3 to 6 feet late tonight and gradually easing late in the day Tuesday. * STRONG RIP CURRENTS AND STRUCTURAL CURRENTS EXPECTED. PRECAUTIONARY/PREPAREDNESS ACTIONS... Remain out of the water to avoid dangerous swimming conditions and do not venture out onto piers, jetties, breakwalls, or other shoreline structures. Please check with your local authorities on potential beach closures. For information on swim advisories or bans at Chicago beaches visit: www.cpdbeaches.com. && $$ MTF
844 WHUS43 KLOT 010755 CFWLOT LAKESHORE HAZARD MESSAGE National Weather Service Chicago IL 255 AM CDT Tue Sep 1 2020 ILZ006-103-104-INZ001-002-011600- /O.CON.KLOT.BH.S.0014.200901T0800Z-200902T0000Z/ Lake IL-Northern Cook-Central Cook-Lake IN-Porter- 255 AM CDT Tue Sep 1 2020 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH THIS EVENING... * LOCATION...Illinois and Northwest Indiana Beaches * HIGH WAVE ACTION AND DANGEROUS SWIMMING CONDITIONS EXPECTED. * FORECAST WAVE HEIGHTS...Increasing to 3 to 6 feet, then gradually easing late in the day. * STRONG RIP CURRENTS AND STRUCTURAL CURRENTS EXPECTED. PRECAUTIONARY/PREPAREDNESS ACTIONS... Remain out of the water to avoid dangerous swimming conditions and do not venture out onto piers, jetties, breakwalls, or other shoreline structures. Please check with your local authorities on potential beach closures. For information on swim advisories or bans at Chicago beaches visit: www.cpdbeaches.com. && $$ KMD
603 WHUS43 KLOT 011446 CFWLOT LAKESHORE HAZARD MESSAGE National Weather Service Chicago IL 946 AM CDT Tue Sep 1 2020 ILZ006-103-104-INZ001-002-012315- /O.CON.KLOT.BH.S.0014.000000T0000Z-200902T0000Z/ Lake IL-Northern Cook-Central Cook-Lake IN-Porter- 946 AM CDT Tue Sep 1 2020 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL 7 PM CDT THIS EVENING... * LOCATION...Illinois and Northwest Indiana Beaches * HIGH WAVE ACTION AND DANGEROUS SWIMMING CONDITIONS EXPECTED. * FORECAST WAVE HEIGHTS...3 to 6 feet through early afternoon then gradually subsiding to 2 to 4 feet by mid-evening. * STRONG RIP CURRENTS AND STRUCTURAL CURRENTS EXPECTED. PRECAUTIONARY/PREPAREDNESS ACTIONS... Remain out of the water to avoid dangerous swimming conditions and do not venture out onto piers, jetties, breakwalls, or other shoreline structures. Please check with your local authorities on potential beach closures. For information on swim advisories or bans at Chicago beaches visit: www.cpdbeaches.com. && $$ Kluber
311 WHUS43 KLOT 012106 CFWLOT LAKESHORE HAZARD MESSAGE National Weather Service Chicago IL 406 PM CDT Tue Sep 1 2020 ILZ006-103-104-INZ001-002-012215- /O.CAN.KLOT.BH.S.0014.000000T0000Z-200902T0000Z/ Lake IL-Northern Cook-Central Cook-Lake IN-Porter- 406 PM CDT Tue Sep 1 2020 ...BEACH HAZARDS STATEMENT IS CANCELLED... The National Weather Service in Chicago has cancelled the Beach Hazards Statement. Waves continue to gradually subside this afternoon so the Beach Hazards Statement has been cancelled. $$ Petr
What forecasters said that day
The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Chicago, IL wrote its last area forecast discussion before this beach hazards statement went out at Aug 31, 2:17 PM CDT, 44 minutes earlier.
Area forecast discussion, Aug 31, 2:17 PM CDT, 44 minutes before
Area Forecast Discussion National Weather Service Chicago/Romeoville, IL 217 PM CDT Mon Aug 31 2020 .SHORT TERM... 215 PM CDT Through Tuesday night... Watching a very impressive negatively-tilted shortwave scooting northeast across Wisconsin and across Lake Superior early this afternoon which shows up nicely across all of the moisture-channel ABI bands. To our south, a zonally-oriented jet streak is facilitating enhanced upper-level divergence across Missouri where showers and thunderstorms are ongoing. We remain sort of in between these two forcing regimes at this time, and this looks to be the case through this evening and overnight for the most part. As a result, the highest precipitation chances through the rest of the afternoon will remain near and north of the Illinois state line, but scattered showers and an isolated thunderstorm will still be possible into portions of northwest Illinois as a cold front pushes into the area. Lingering warm air around 700 mb seen on DVN's morning sounding may ultimately help keep parcels from reaching their LFCs. With the front moving as quickly as it is-- about 40 mph--boundary-relative motion is also decidedly towards the northwest indicating a propensity for any thunderstorms to get undercut by the surging front. Jet divergence increases a bit very late tonight ahead of a lead shortwave that's currently translating northeast out of Oklahoma. Instability for parcels elevated above the deepening frontal inversion is not robust, but this increase in upper forcing could be sufficient to encourage spotty shower activity into Tuesday morning. The aforementioned shortwave makes its closest approach to the area through Tuesday afternoon and evening, although subtle timing discrepancies are still noted across the guidance suite today. This morning's extended HRRR/HRRRx runs seem much too fast with this feature, and have generally favored the more consistent and slower ECMWF/UKMET for this forecast package, delaying the main ramp up in PoPs until late Tuesday morning and moreso into the afternoon. Thunderstorms embedded within the light to moderate rain area will be possible as well with somewhat steepened lapse rates present aloft. Somewhat better coverage of thunderstorms is possible south and east of I-57 in the still free warm sector where guidance suggests MLCAPE values may diurnally build to around 1000-1500 J/kg. Fairly fast mid and upper-tropospheric flow could support some loose storm organization with a threat for some stronger storms producing gusty winds. Finally, while PWATs are forecast to increase above the 95th percentile tomorrow, mid- level lapse rates are forecast to trend towards moist adiabatic through the afternoon which should overall mute available elevated instability. As a result, this system looks to feature more of a higher PoP but low QPF scenario with some potential for a little enhancement near the lake as jet divergence improves late Tuesday afternoon and early evening. Showers and lingering storms should clear the area through Tuesday night with some fog potential developing by Wednesday morning. Carlaw && .LONG TERM... 320 AM CDT Tuesday night through Sunday... The period will begin on the quiet side on Wednesday following the passage of late Tuesdays weather disturbance. Temperatures should rebound back into the mid 80s on Wednesday as the lower level flow turns southwest. These southwesterly winds are expected to increase on Thursday in response to a strong and fast moving storm system tracking east-northeastward from the Upper Midwest early Thursday morning, to northeastern Ontario by early evening. This should result in another mild, but breezy day on Thursday. While the main storm system will remain well to our north, an associated cold front will race southeastward across our area Thursday afternoon. It appears the threat of showers and storms will the front will be on the low side (~20%), so it is likely to come through dry. The main impact from this frontal passage will be the shift to some gusty northwest winds later in the day. A cooler and much drier (dew points in the 40s) airmass will temporarily shift over the area for Friday as an area of surface high pressure settles over the Mid-Mississippi Valley. This should hold highs down in the low to mid 70s Friday, and low temperatures will fall into the upper 40s to lower 50s outside the more urbanized areas. While we will be cool on Friday, temperatures should moderate back into the lower 80s for Saturday as the low-level flow quickly turns back out of the southwest again following the southeastward departure of the surface high, and ahead of another cold front that will be associated with a second storm system shifting over southern Canada. While this is still a week out, model and ensemble guidance suggests that the area could see another cold frontal passage sometime later next weekend, and its possible that it could be accompanied by better upper support to support some chance for rain over the area. At the very least, another push of a cool autumn-like airmass could shift over the area early next week, which would support well below normal temperatures. KJB && .AVIATION... For the 18Z TAFs... A cold front is making quick eastward progress towards the Illinois state line early this afternoon and should deliver a northwest wind shift across the Chicago-area sites early this evening, and later this afternoon at RFD. The majority of large scale ascent will remain north of the region with this frontal passage, so overall precipitation chances appear more spotty in nature. Cigs should gradually build down into the MVFR range this evening and overnight. Modest ascent will continue into early Tuesday morning which could keep some spotty shower activity going through the overnight hours, but will let future shifts address this relatively low operational impact weather concern in future TAF issuances. Another wave is forecast to approach the area on Tuesday, but timing discrepancies continue. Think that recent HRRR/HRRRx runs are too fast with this activity, and have coordinated a slower arrival of the next batch of rain towards 18z or so with the ZAU CWSU. There will be more of a TS potential with this next wave with steepening lapse rates atop the frontal inversion, but timing confidence remains too low to justify a formal VCTS mention at this range. Carlaw && .LOT WATCHES/WARNINGS/ADVISORIES... IL...None. IN...None. LM...None. && Visit us at weather.gov/chicago Follow us on Facebook, Twitter, and YouTube at: www.facebook.com/NWSChicago www.twitter.com/NWSChicago www.youtube.com/NWSChicago
Hazardous weather outlook, Aug 31, 4:46 AM CDT, 10 hours 15 minutes before
Hazardous Weather Outlook National Weather Service Chicago/Romeoville IL 446 AM CDT Mon Aug 31 2020 ILZ003>006-008-010>013-019>021-023-032-033-039-103>108-INZ001-002- 010-011-019-011000- Winnebago-Boone-McHenry-Lake IL-Ogle-Lee-De Kalb-Kane-DuPage- La Salle-Kendall-Grundy-Kankakee-Livingston-Iroquois-Ford- Northern Cook-Central Cook-Southern Cook-Northern Will- Southern Will-Eastern Will-Lake IN-Porter-Newton-Jasper-Benton- 446 AM CDT Mon Aug 31 2020 /546 AM EDT Mon Aug 31 2020/ This Hazardous Weather Outlook is for portions of North Central Illinois...Northeast Illinois and Northwest Indiana. .DAY ONE...Today and Tonight. Weather hazards expected... Limited Thunderstorm Risk. DISCUSSION... Isolated storms are possible later this afternoon mainly across north central Illinois (near the Rockford area). Chances for storms this evening is not zero, but is quite low until overnight. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Tuesday... Limited Thunderstorm Risk. Thursday... Limited Thunderstorm Risk. High Swim Risk for northwest Indiana beaches Friday... High Swim Risk for northwest Indiana beaches. Limited Fire Weather Risk. Sunday... Limited Thunderstorm Risk. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be necessary through tonight. GENERAL STORM MOTION OF THE DAY: Moving toward the east at around 35 mph. LMZ740>745-011000- Winthrop Harbor to Wilmette Harbor IL- Wilmette Harbor to Northerly Island IL- Northerly Island to Calumet Harbor IL- Calumet Harbor IL to Gary IN-Gary to Burns Harbor IN- Burns Harbor to Michigan City IN- 446 AM CDT Mon Aug 31 2020 This Hazardous Weather Outlook is for portions of the Illinois nearshore waters of Lake Michigan and the Indiana nearshore waters of Lake Michigan. .DAY ONE...Today and Tonight. Weather hazards expected... Limited Thunderstorm Risk late tonight .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Tuesday... Limited Thunderstorm Risk. Thursday... Hazardous conditions for small craft are likely. Limited Thunderstorm Risk. Sunday... Limited Thunderstorm Risk. KMD Visit us at http://weather.gov/chicago Follow us on Facebook, Twitter, and Youtube at: www.facebook.com/nwschicago www.twitter.com/nwschicago www.youtube.com/nwschicago
The office that day
Everything else NWS Chicago, IL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 31, 3:03 PM CDT | Small Craft Advisory | LOT | 24 hr |
Nearby
Beach Hazards Statements in Illinois, 2020Beach Hazards Statements in Indiana, 2020Every beach hazards statement in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.